Article Text

Download PDFPDF
Systemic reaction during intradermal skin tests with beta-lactams

Abstract

Beta-lactam (BL) antibiotics are the most frequent cause of drug hypersensitivity in children, inducing both immediate and non-immediate reactions. Here we report a case of a 4-year-old child with a disseminated maculopapular exanthema 7 days after the first dose of amoxicillin–clavulanate, referred to our paediatric allergy department. Skin prick tests were negative. Intradermal tests were performed and, after 10 hours, indurated wheals larger than 10×10 mm with progressive erythema and disseminated maculopapular eruption were developed, related to amoxicillin and amoxicillin–clavulanate. Systemic reactions to BL skin tests are rarely reported and the majority are immediate reactions. This case illustrates a rare example of a non-immediate systemic reaction to intradermal tests, underlying the importance of skin testing before drug provocation tests in cases of moderate to severe non-immediate reactions.

  • allergy
  • asthma
  • paediatrics
  • paediatric prescribing
  • pharmacology and therapeutics

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.